VA To Put Naloxone In AED Cabinets For Fast Opioid Response : Shots - Health News The overdose antidote naloxone could soon be available in more public places. The Veterans Administration is adding it to its automated defibrillator cabinets. Other institutions are following suit.
NPR logo

VA Adding Opioid Antidote To Defibrillator Cabinets For Quicker Overdose Response

  • Download
  • <iframe src="https://www.npr.org/player/embed/650639122/652872517" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript
VA Adding Opioid Antidote To Defibrillator Cabinets For Quicker Overdose Response

VA Adding Opioid Antidote To Defibrillator Cabinets For Quicker Overdose Response

  • Download
  • <iframe src="https://www.npr.org/player/embed/650639122/652872517" width="100%" height="290" frameborder="0" scrolling="no" title="NPR embedded audio player">
  • Transcript

SCOTT SIMON, HOST:

The small cabinets on the wall in airports, schools, many government buildings hold heart defibrillators. Now the Veterans Administration is looking to add something else to those cabinets - nalaxone, also known as Narcan, the drug that can reverse an opioid overdose. It's all part of a project out of Boston, as WBUR Martha Bebinger reports.

MARTHA BEBEINGER, BYLINE: It was at least 10 minutes from the time a housekeeper found a man on the bathroom floor in a Boston VA building to the time paramedics arrived with naloxone and brought the man back from an opioid overdose. Brain damage can begin after just five minutes without breathing.

Pam Bellino is a patient safety manager for the Boston VA. She read the incident report back in December 2015 with alarm.

PAM BELLINO: That was the tipping point for us to say, we need to get this naloxone immediately available without locking it up. And we're going to put it in our AED cabinets. And we're going to equip our police with naloxone.

BEBEINGER: Equipping police with nasal spray naloxone is becoming more common across the country. But there's resistance to making the drug available in public. Bellino has heard from critics who say easy access to naloxone gives drug users a false sense of safety.

BELLINO: Think of this as you would a seatbelt or an airbag. It by no means fixes the problem. But what it does is it's there to save a life.

BEBEINGER: And it's a tool, Bellino says, that veterans desperately need. She cites a study from the Ann Arbor VA that shows veterans are at nearly twice the risk of civilians for an overdose. The lead author on that research, Amy Bohnert, says it isn't clear why, but many veterans do have complex medical conditions.

AMY BOHNERT: Some of that's related to combat exposure. They've got mental health treatment needs. They may have injuries that result in them being more likely to be prescribed opiates than your average person, and all of these things can impact their risk of overdose.

BEBEINGER: The idea of including naloxone and more in AED cabinets is spreading. The University of Rochester provides tourniquets to stop catastrophic bleeding and, in July, added naloxone.

Dr. Jeremy Cushman says some schools and employers also pack Epipens into their AED cabinets. And there's talk of adding injectors to treat diabetic shock.

JEREMY CUSHMAN: That system is already in place. The question is, how can we leverage that system to save more lives?

BEBEINGER: There's another question - will the public know how to and feel comfortable using naloxone? Alan Kershaw, a Boston VA inpatient pharmacist, opens the door of an AED cabinet, which sets off a very loud emergency alert.

(SOUNDBITE OF ALARM)

ALAN KERSHAW: This is your Narcan kit. This is the instructions for use.

BEBEINGER: Kershaw reads from a laminated instruction guide that starts with calling 911 and then looking for signs of an overdose - no breathing, no response to a sternum rub and lips or fingernails turning blue.

KERSHAW: You'd unwrap the first dose of the naloxone, insert it in the nostril, depress the drug plunger. You'd roll that person over...

BEBEINGER: ...Onto their side so that if the man or woman vomits, they won't choke. Start CPR.

KERSHAW: If that person doesn't start breathing in two or three minutes, you roll them back on their back, get the second dose out of the package, insert that dose into the person's nostril, depress the drug plunger and then again roll them over for safety.

BEBEINGER: Giving naloxone to someone who hasn't had an overdose is not harmful. The VA says it hopes placing the kits in its buildings nationwide will become a model for other health care organizations. For NPR News, I'm Martha Bebinger in Boston.

SIMON: And this story is part of a reporting partnership with NPR, WBUR and Kaiser Health News.

(SOUNDBITE OF JENOVA 7'S "YOU DIG?")

Copyright © 2018 NPR. All rights reserved. Visit our website terms of use and permissions pages at www.npr.org for further information.

NPR transcripts are created on a rush deadline by Verb8tm, Inc., an NPR contractor, and produced using a proprietary transcription process developed with NPR. This text may not be in its final form and may be updated or revised in the future. Accuracy and availability may vary. The authoritative record of NPR’s programming is the audio record.